Flood, Washington
- When
- June 26, 12:00 PM EST to 6:00 PM EST
- Where
- Washington County, Countywide
- Property damage
- $20,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
On the morning of the 26th, a deep upper atmospheric trough was located across the Mississippi River Valley, while a quasi-stationary warm front was across the Champlain Valley. This combination allowed copious amounts of moisture to advect northward from the Gulf of Mexico into the Champlain Valley in the form of rain on the 26th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On the morning of the 26th, a deep upper atmospheric trough was located across the Mississippi River Valley, while a quasi-stationary warm front was across the Champlain Valley. This combination allowed copious amounts of moisture to advect northward from the Gulf of Mexico into the Champlain Valley in the form of rain on the 26th. Widespread rainfall totals across the Champlain Valley were 1 to 3 inches, with a concentrated area of 3 to 5 inches from southeast Essex county, New York a crossAddison county and into Washington county, Vermont. Some observed rainfall totals included Waitsfield with 3.92 inches, Worcester with 3.62 inches, Waterbury Center with 3.60 inches, North Calais with 3.18 inches and Northfield with 2.84 inches. There were a few reports of flooded roads between Warren and Waitsfield, including two washed out culverts on Waitsfield Common Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 26, 11:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1214 PM EDT MON JUN 26 2006 .SHORT TERM /REST OF TONIGHT/... HAVE ISSUED A FLOOD WATCH FOR ALL BUT THE SAINT LAWRENCE VALLEY OF NEW YORK THROUGH MIDNIGHT TONIGHT. ALREADY HAVE SEEN 0.75 INCHES TO 1.50 INCHES OF RAIN AND WITH ENHANCED CLOUDS ON SATELLITE MOVING UP FROM SOUTHEAST NEW YORK STATE...SHOULD SEE ADDITIONAL MODERATE TO HEAVY RAINFALL CONTINUING. ALBANY SOUNDING THIS MORNING HAD A PRECIPITABLE WATER VALUE OF 1.9 INCHES. LOOKING AT ANOTHER 1 TO 2 INCHES OF RAIN...SO WOULD EXPECT SOME MINOR FLOOD PROBLEMS ALONG SMALLER RIVERS AND STREAMS AND PONDING OF WATER. LOWER TEMPERATURES FOR THIS AFTERNOON BASED ON CURRENT CONDITIONS AND PLENTY OF CLOUDS/PRECIPITATION TO KEEP READINGS AT CURRENT LEVELS. NO OTHER CHANGES NEEDED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 1000 AM EDT MON JUN 26 2006/ SHORT TERM /REST OF TODAY/... NOT PLANNING ON ISSUING AN UPDATE THIS MORNING. RAIN CONTINUING OVER MUCH OF THE CWA BASED REGIONAL RADAR. OUTER EDGE OF PRECIP STILL HAVING TROUBLE WORKING EAST INTO THE SLV...W/ SOME -RW CURRENTLY...BUT BASED ON RADAR TRENDS...WILL CONTINUE TO DEVELOP INTO THE AREA SO WILL NOT UPDATE. LOOKS LIKE ONE MORE LARGE SURGE OF RAIN CURRENTLY OVER SOUTHERN NY WILL LIFT THRU THE AREA THIS AFTERNOON...WITH BREAKS SHOWING UP SOUTH OF THAT AREA OF RAIN IN PA...SOUTHWARD. TEMPS ON TRACK TO FORECASTED RANGE AS OF 9 AM OBS...W/ AREAS SEEING BREAKS IN MA/CT/PA LIFTING INTO THE 70S...SO ANY BREAKS IN CLD COVER SHOULD LIFT TEMPS UP A FEW DEGREES...SO WILL NOT CHANGE. PREV DISCUSSION... /ISSUED 339 AM EDT MON JUN 26 2006/ SYNOPSIS... FRONTAL BOUNDARY TO SLOWLY MOVE UP ACRS THE FA FROM THE SOUTH TODAY. STORM SYS TO MOVE UP ACRS THE GREAT LKS REGION TONITE AND ON TUE. ANOTHER FRONTAL BOUNDARY/SFC TROF TO MOVE ACRS THE GREAT LKS REGION ON TUE NITE AND WED. SHORT TERM /TODAY THROUGH WEDNESDAY/... 00-02Z RUC13 SHOWS TEMPS TO GET UP TO AROUND 70F TO THE L80S TODAY WITH E-SE SFC WINDS AT 5-15 KTS. T1MAX TEMPS ARE 75-85F TODAY. WENT MOSTLY BLW THESE VALUES BASED ON MESONET OBS AND EXPECTED COVERAGE OF CLDS/WX ACRS THE FA TODAY. GOOD LOW-LVL MSTR TO AFFECT THE FA TODAY. CAPES ACRS THE FA LOOK TO BE 100-300 J/KG TODAY. PW VALUES ACRS THE FA LOOK TO BE 1.25-1.9 TODAY. RUC SHOWS CLDY SKIES ACRS THE FA TODAY WITH OCNL SHRA DEVELOPING EARLY TODAY. WK H85 WAA TO TAKE PLACE ACRS THE FA TODAY AND ON WED...WITH WK CAA TONITE THRU TUE NITE. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA ON WED. SOME LOW-LVL MSTR TO AFFECT THE FA TONITE AND ON TUE AND WED...AND MOSTLY ACRS NY STATE ON TUE NITE. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON TUE AND WED AFTERNOONS. GOOD MID-LVL MSTR TO AFFECT THE FA TODAY. SOME MID-LVL MSTR TO AFFECT THE FA TONITE AND ON TUE NITE AND MUCH OF WED...AND MOSTLY ACRS NY STATE ON TUE. PW VALUES ACRS THE FA LOOK TO BE BASICALLY 1-2 TONITE THRU WED...HIGHEST ON TUE NITE THOUGH. CAPES ACRS THE FA LOOK TO BE AOB 200 J/KG ON TUE AND BLW 900 J/KG ON WED. BUFCAN/88D MOSAIC AND MESONET OBS SHOW THAT RAIN HAS OVERSPREAD MUCH OF THE FA /EXCEPT MUCH OF THE ST LAW VLY/ ATTM...AND SHOULD REACH MUCH OF THE CANADIAN BORDER REGION BY AROUND 12Z TODAY. HAVE HELD ONTO CATEGORICAL POPS ACRS THE FA TODAY /DEVELOPING IN THE ST LAW VLY EARLY TODAY/ AND LIKELY POPS FOR AT LEAST EARLY TONITE /LINGERING THE LONGEST ACRS THE ST LAW VLY/. BEST CHC FOR ANY MEASURABLE PCPN SHOULD BE ACRS NY STATE FOR THE TUE THRU WED TIME-FRAME..AND HAVE TAPERED POPS OFF ACCORDINGLY DURING THIS PERIOD. SOME OCNL +SHRA POSSIBLE ACRS THE FA TODAY...WITH SOME LOCALIZED HEAVY DOWNPOURS A POSSIBILITY AGAIN ACRS THE FA IN THE TUE THRU WED PERIOD. CHANCES FOR ANY THUNDER ACRS THE FA IN MUCH OF THE SHORT-TERM PERIOD LOOK MINIMAL /BEST ON WED?/...SO HAVE TAPERED BACK ANY TS WORDING THAT WAS IN THE GOING FCST FOR NOW. NOT TOO MANY CHANGES TO THE REST OF THE GOING TEMP/WIND FCST IN THE SHORT-TERM PERIOD FOR NOW. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... NO CHANGES TO THE GOING FCST FOR NOW. PRELIM WRK ZONES AND ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY 4 AM. AVIATION... WE CONTINUE TO MONITOR THE SLOW NWD PROGRESSION OF FRONTAL PRECIPITATION BAND ACROSS THE FA. AT 06Z...THE NRN EDGE OF PRECIPITATION EXTENDED FROM ESSEX COUNTY NY NEWD TO KBTV TO KMVL AND WAS DEVELOPING ACROSS FAR NERN VT. FOR KBTV/KMPV...A STEADY LOWERING OF CEILINGS AND VSBY REDUCTIONS INTO THE MVFR RANGE IS ANTICIPATED THROUGH MID MORNING. EMBEDDED MODERATE RAINFALL MOVING NEWD FROM THE HUDSON VLY INTO CENTRAL VT SHOULD RESULT IN PERIODS OF MODERATE RAIN AT KBTV/KMPV DURING THE REMAINDER OF THE MORNING HOURS...AND HAVE HANDLED THIS WITH TEMPO GROUPS. THERE IS ALSO POTENTIAL FOR VERY LOW IFR CONDITIONS AT KMPV GIVEN TRENDS IN UPSTREAM OBS AT KRUT/KVSF. IN NRN NY...TAF SITES WILL REMAIN WEST OF THE PRIMARY PRECIPITATION AXIS FOR SEVERAL MORE HOURS. HAVE CARRIED PREVAILING LIGHT RAIN AT KSLK STARTING AT 12Z...AND 14Z AT KMSS. PREVAILING MID-LEVEL OVC WILL GRADUALLY LOWER WITH MVFR CONDITIONS EXPECTED BY THIS AFTN. WINDS WILL GENERALLY BE LIGHT THROUGH THE FORECAST PERIOD /AOB 10KTS/. HYDROLOGY... 24-HR QPE /THRU 06-07Z TONITE/ ACRS RUT/WINDSOR CTYS IN VT LOOKED TO AOB 0.5...WITH BLW 0.25 ELSEWHERE ACRS THE FA. THERE APPEARS TO BE THE POTNL OF 2-3 OF RAIN ACRS THE FA THRU 00Z THU. NOT TOO SURE OF WIDESPREAD COVERAGE OF PCPN BY LATER IN THE SHORT-TERM PERIOD THOUGH. LATEST NERFC FFG/FFH VALUES ARE ALSO QUITE HI /2.5 TO 6-7/ ACRS MUCH OF THE FA. WILL OPT TO MERELY UPDATE THE ESFBTV FOR NOW WITH THE LATEST THINKING ON TIMING/AMTS OF QPF ACRS THE FA THRU WED AND HIGHLITE THAT ANY MINOR FLOOD PROBLEMS SHOULD BE CONFINED TO ANY SMALLER STREAMS OR URBAN AREAS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH FOR VTZ001>012-016>019 UNTIL MIDNIGHT TUESDAY. NY...FLOOD WATCH FOR NYZ028>031-034-035 UNTIL MIDNIGHT TUESDAY. && SHORT TERM...EVENSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 406 AM EDT MON JUN 26 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-270815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 406 AM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAINFALL IS EXPECTED ACROSS THE REGION TODAY INTO EARLY TONIGHT. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM AN INCH TO AN INCH AND A HALF. THIS RAINFALL IS NOT EXPECTED TO RESULT IN ANY SIGNIFICANT FLOODING CONCERNS. HOWEVER...PONDING OF WATER IN POOR DRAINAGE AREAS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL RAINFALL IS POSSIBLE AREAWIDE ON WEDNESDAY. COMBINED WITH MONDAY/S RAIN EVENT...THIS SECOND EPISODE OF PRECIPITATION MAY YIELD FLOODING ALONG SMALLER RIVER AND STREAMS WEDNESDAY INTO THURSDAY. FLOODING IS NOT EXPECTED ON ANY OF THE MAJOR RIVERS. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST HYDROLOGIC OUTLOOK /ALBESFBTV/. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BANACOS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517405.